Ohio, 2006

Hail and Damaging Wind in Ohio, July 14, 2006

July 14, 2006 · NWS RLX · 2 events in 2 counties and zones

1 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 14, 5:42 PM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 14, 5:42 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
642 PM EDT FRI JUL 14 2006

.AVIATION /00Z TO 00Z/...

ANY VFR CONDS GIVE WAY TO MVFR DURING THE EVNG AS LIGHT FG /4-5SM HZ
OR BR/ DEVELOPS.  IFR WX PSBL BTWN 0-5Z AT ALL SITES WITH BKN LINE
OF TRW MVNG ACR OH XTNDD SW INTO CNTRL KY ATT.  RW/TRW SHOULD
DIMINISH GREATLY BY 4Z WITH JUST ISOLD/SCT STORMS ARND.

STRATUS DECK BTWN 015-025 FCST TO DEVELOP IN THE PREDAWN HRS AT ALL
TERMINALS...ESPECIALLY SINCE THEY ARE GOING TO SEE RAINFALL THIS
EVNG.  KEPT THINGS JUST ABV IFR SINCE ENOUGH OF A PUFF WL BE
PRESENT.  LOW CLDS LIFT BY MID MRNG OWING TO A SCT CU FIELD THE
BALANCE OF THE DAY AT PKB AND HTS...WHILE A BKN CU FIELD IS FCST
ELSW.  POP UP RW/TRW ARE PSBL AGAIN TMRW AFTN WITH THE PASSAGE OF AN
UPR AIR SYSTM...BUT MAINLY AT EKN IN THE AFTN.

&&

.PREV DISCUSSION...
 /ISSUED 243 PM EDT FRI JUL 14 2006/

SHORT TERM /TONIGHT AND SATURDAY/...

RW/TRW ARE RAPIDLY DEVELOPING AS CONVECTIVE TEMPS HV BEEN ATTAINED
AND ITS ALL THATS REQUIRED IN THIS TROPICAL ENVIRONMENT.  AREAL
CVRG OF STORMS WL INC THE BALANCE OF THE AFTN THRU THE EVNG HRS.  AN
MCS IS FCST TO DEVELOP IN THE LWR OH VLY THIS AFTN AND TREK E THIS
EVNG REACHING WRN AREAS BTWN 3-6Z.  A SECOND CLUSTER CLOSER /LIKELY
STRONGER/ BUILDS S ACR OH AND TRAVERSES NRN XCTNS THIS EVNG.  BOTH
BRING UNWELCOME RAIN DUE TO SATURATED GROUNDS.  CLOUDS A TOUGH
CALL...ESPECIALLY DURING THE PREDAWN HRS...THINK ANOTHER STRATUS
DECK DEVELOPS SINCE ATMS IS TOO WARM FOR FG /TD > 70F/...OTRW PCLDY.

UPR AIR SYSTM MOVES THRU A LTL FASTER THAN INITIALLY THOUGHT AS SERN
OH AND NERN KY SHOULD BE DRY BY DAWN SAT...WHILE SCT-NUM RW/TRW WL
BE ONGOING IN THE MTNS.  H5 TROF AXIS IS E OF THE MTNS ARND
15Z...HWVR LLVL MSTR REMAINS QUITE HIGH ALLOWING FOR ISOLD TRW IN
THE MTNS TMRW AFTN.  THEREFORE...LEFT THE SMALL POP FM EKN-CWD BTWN
18-23Z SAT.

LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...

5H RIDGE WITH DECENT HEIGHT RISES TO DEVELOPS TROUGH EXITS THE
FORECAST AREA SATURDAY NIGHT. THIS FEATURE WILL USHER IN A WARMER
AND DRIER AIRMASS WHICH WILL PREVAIL THROUGH MUCH OF THE EXTENDED
PERIOD.

DECENT CAPPING ALOFT WILL KEEP AFTERNOON CONVECTIVE ACTIVITY AT A
MINIMUM MOST DAYS THIS PERIOD. HOWEVER...BAROCLINIC BOUNDARY SETS
UP ACROSS THE GREAT LAKES REGION WEDNESDAY. MODELS IN AGREEMENT IN
KEEPING THIS FEATURE TO FAR TO THE NORTH TO HAVE ANY REAL CHANCE
AT BREAKING RIDGE AND CAPPING EFFECT DOWN. BUT HAVE LEFT JUST
SLIGHT CHANCE POPS IN THE FAR NORTH LATE TUES INTO WED TO ACCOUNT
FOR PROXIMITY TO BNDRY.

HAVE TRIMMED FCST HIGHS FROM MODEL GUIDANCE EARLY IN THE EXTENDED
PERIOD SINCE WE WILL STILL BE IN A DRYING TREND...AND GROUND IS
STILL DRYING. OTHERWISE GUIDANCE ON TRACK WITH WARMING TREND AS
HGT AND THICKNESS VALUES TREND UPWARDS.

HYDROLOGY...

LETTING FFA RIDE THRU THE 3AM AS SCT-NUM RW/TRW HV DEVELOPED WITH A
FEW HRS OF HEATING.  RAINFALL RATES SO FAR HV BEEN 0.50 INCHES AN HR
IN THE STRONGEST STORMS.  MAIN CONCERN TNGT IS TRAINING OF
STORMS...ESP ACR THE TUG BASIN WHICH IS GETTING HIT ATT.  ALL THE
INGREDIENTS REMAIN IN PLACE FOR A HIGH WATER THREAT / LO FFG/
13-14KFT WRM CLD DEPTHS/ H8 DWPTS OF 16C/ AND 10-15KTS OF FLOW.

PREV DISCUSSION...
 /ISSUED 125 PM EDT FRI JUL 14 2006/

AVIATION /18Z TO 18Z/...

MVFR WX DOMINATES MOST OF THE PD...OCNL VFR THIS AFTN AS CIGS WL BE
SCT AT TIMES.  HWVR AS THE AFTN WEARS ON...LOOK FOR BKN CIGS AREA
WIDE DUE TO LOTS OF LLVL MSTR. SCT RW/TRW ARE FCST THIS AFTN ON THRU
5Z OR SO.  ANY STORM WL BRING VIS DOWN TO IFR AND PERHAPS CIGS AS
WELL.  NOT CONFIDENT ENOUGH TO INSERT PREVAILING TSTMS GVN GARDEN
VARIETY COVERAGE XPCTD...SO CB WL SUFFICE.

IFR CONDS /1-2SM VIS/ AGAIN DEVELOP IN THE PREDAWN HRS...BUT A
STRATUS DECK KEEPS CIGS FM GOING INTO THE DIRT.  CLDS BREAK UP BY
14-15Z MUCH LIKE THIS MRNG OWING TO A SCT-BKN CU FIELD.  HTS AND PKB
BCM VFR BY MID MRNG SAT AS AN UPR AIR SYSTM PASSES ALLOWING DRY AIR
TO FILTER IN.
&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH FOR WVZ005>011-013>020-024>040-046-047 UNTIL
     3 AM SATURDAY.
OH...FLASH FLOOD WATCH FOR OHZ066-067-075-076-083>087 UNTIL 3 AM
     SATURDAY.
KY...FLASH FLOOD WATCH FOR KYZ101>103-105 UNTIL 3 AM SATURDAY.
VA...FLASH FLOOD WATCH FOR VAZ003-004 UNTIL 3 AM SATURDAY.
&&

AVIATION...29
Hazardous weather outlook, Jul 14, 3:58 AM EST, 15 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
458 AM EDT FRI JUL 14 2006

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-150900-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
458 AM EDT FRI JUL 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR TODAY AND TONIGHT. THE
GROUND REMAINS SATURATED DUE TO RECENT RAINS. ADDITIONAL SHOWERS
AND THUNDERSTORMS CAN BE EXPECTED TODAY AND TONIGHT. HEAVY
RAINFALL WITH THESE STORMS COULD CAUSE FLASH FLOODING OF STREAMS
AND CREEKS. MANY AREAS ARE SO SATURATED THAT LESS THAN AN INCH OF
RAIN IN AN HOUR COULD CAUSE PROBLEMS. RAINFALL RATES OF 1 TO 2
INCHES AN HOUR ARE POSSIBLE WITH THUNDERSTORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

In the hours before

Special weather statement, Jul 14, 4:49 PM EST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
549 PM EDT FRI JUL 14 2006

KYZ101>103-OHZ083-087-142245-
BOYD-CARTER-GREENUP-JACKSON-LAWRENCE-
549 PM EDT FRI JUL 14 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 549 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG LINE OF THUNDERSTORMS FROM 22 MILES WEST OF JACKSON TO 12
MILES SOUTHWEST OF OLIVE HILL...OR FROM 8 MILES SOUTH OF WAVERLY TO
MOREHEAD...MOVING EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
  VERNON...PETERSBURG...PEDRO...MABEE...RUSH AND PRINCESS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. SLOW MOVING
THUNDERSTORMS ARE PRODUCING RAINFALL AMOUNTS OF 1 INCH PER HOUR.
THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED
FLOODING IN LOW LYING AREAS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

13
Special weather statement, Jul 14, 5:15 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
615 PM EDT FRI JUL 14 2006

WVZ014-015-142300-
KANAWHA-PUTNAM-
615 PM EDT FRI JUL 14 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TEAYS VALLEY...MOVING NORTHEAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
  WINFIELD...ST. ALBANS...SISSONVILLE...POCA...NITRO AND HURRICANE.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THESE THUNDERSTORMS ARE PRODUCING RAINFALL AMOUNTS OF 1 INCH PER
HOUR. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE
LOCALIZED FLOODING IN LOW LYING AREAS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

13
Special weather statement, Jul 14, 6:03 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
703 PM EDT FRI JUL 14 2006

WVZ008-015-142345-
JACKSON-KANAWHA-
703 PM EDT FRI JUL 14 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 703 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHWESTERN KANAWHA COUNTY...OR ABOUT OVER
SISSONVILLE...MOVING NORTHEAST AT 25 MPH.

THIS STORM WILL MOVE ACROSS SOUTHERN JACKSON COUNTY THROUGH 730 PM
EDT.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

13
Special weather statement, Jul 14, 6:15 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
715 PM EDT FRI JUL 14 2006

KYZ103-105-OHZ086-087-WVZ005>007-150000-
BOYD-CABELL-GALLIA-LAWRENCE-MASON-WAYNE-
715 PM EDT FRI JUL 14 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 715 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM FROM 6 MILES SOUTHWEST OF ALBANY
TO 7 MILES EAST OF SANDY HOOK...MOVING EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
  CENTERVILLE...HUNTINGTON...DURBIN...BURNAUGH...LOUISA AND
  PROCTORVILLE.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS LINE OF
STORMS. THESE THUNDERSTORMS ARE PRODUCING RAINFALL AMOUNTS OF 1 INCH
PER HOUR. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE
LOCALIZED FLOODING IN LOW LYING AREAS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

13
Local storm report, Jul 14, 6:38 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
738 PM EDT FRI JUL 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     FUNNEL CLOUD     5 E HUNTINGTON          38.41N 82.34W
07/14/2006                   CABELL             WV   NWS EMPLOYEE

&&

KFLEEGEL
Special weather statement, Jul 14, 6:54 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
754 PM EDT FRI JUL 14 2006

WVZ008-009-014-016-017-150100-
JACKSON-PUTNAM-ROANE-WIRT-WOOD-
754 PM EDT FRI JUL 14 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 754 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS WILL AFFECT PUTNAM...ROANE JAKSON...
WOOD...AND WIRT COUNTIES AT UNTIL 900 PM. THESE STORMS ARE MOVING
EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
  GANDEEVILLE...AMMA...LEROY...MORRISTOWN...PEEWEE AND COTTAGEVILLE.

WIND GUSTS TO 40 MPH AND FREQUENT LIGHTNING ARE POSSIBLE WITH THIS
STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

08

The radar

The Charleston,WV radar (KRLX), 59 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
July 14, 7:00 PM EST
Where
Lawrence County, Proctorville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.433, -82.383

Trees were blown down along Wilgus Street.

Hail, Gallia

When
July 14, 9:55 PM EST
Where
Gallia County, Gallipolis
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.817, -82.200

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2006Every state in 2006This day in weather historyWarnings in Ohio, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516909, 5516910.